Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS New Orleans, LA

May 11, 2003Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 11, 2003, 2:19 PM CDT for Amite County, Pike County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 2:19 PM CDT (19:19 UTC)
Expired
May 11, 2003, 2:45 PM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Amite County, MS, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS54 KLIX 111919
SVRNEW
MSC005-113-111945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
218 PM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF MCCOMB

* UNTIL 245 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF SMITHDALE...OR ABOUT 10
  MILES WEST OF MCCOMB...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MCCOMB...SUMMIT...MAGNOLIA AT 230 PM CDT

LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3135 9069 3133 9026 3112 9026 3118 9070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:25 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 11, 11:25 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1125 AM CDT SUN MAY 11 2003

ALL IN ALL...THE EARLY MORNING GRIDS AND TEXT PRODUCTS LOOK
REASONABLE. THE MAIN CONCERNS FOR THIS UPDATE ARE THE TIMING AND
COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY ALONG WITH SEVERE
POTENTIAL. MODIFIED SOUNDINGS FOR MAX TEMPS OF 85 TO 90 AND PW/S
INCREASING INTO THE 1.75 TO 2 INCH RANGE PRODUCE A VERY UNSTABLE AND
MOIST LOOKING PROFILE. GOES-12 PW SOUNDER DATA SUPPORTS A NARROW
ZONE OF NEAR 2 INCH PW/S COINCIDENT WITH THE LINE OF CONVECTION.
THESE POSITIVE PARAMETERS FOR CONVECTION WILL BE OFFSET QUITE A BIT
BY CLOUD COVER AND THE CAP EARLY ON...AND DECREASING UPPER LEVEL
DIVERGENCE AND UPPER LEVEL SUPPORT AS WE HEAD THROUGH THE AFTERNOON.
ANY SHEAR WILL BE OF THE SPEED VARIETY AS WINDS BECOME INCREASINGLY
UNIDIRECTIONAL WITH HEIGHT THIS AFTERNOON. THE NET RESULT...WILL
KEEP POPS AS IS IN THE 20 TO 30 PERCENT RANGE TODAY. A NORTH TO
SOUTH ORIENTED BAND OF THUNDERSTORMS OR BOW ECHO WOULD BE ABLE TO
PRODUCE STRONG DOWNBURST WINDS GIVEN THE STRONG MID LEVEL WINDS...
BUT THIS IS A LOW PROBABILITY GIVEN THE EXPECTED LOW COVERAGE OF THE
CONVECTION. HAVE MAINTAINED THE POSSIBILITY OF ISOLATED SEVERE
THUNDERSTORMS IN THE HAZARDOUS WEATHER OUTLOOK FOR THE NORTHERN TWO
TIERS OF ZONES.

CLOUDS SHOULD KEEP TEMPERATURES A BIT COOLER NEAR THE CONVECTIVE
BAND IN THE NORTH AND WEST ZONES TODAY. NOT MUCH CONVECTION WILL
CARRY OVER AFTER 7 PM IN THE TONIGHT PERIOD...BUT WILL KEEP 20
PERCENT IN FOR THE EXTREME EAST AND SOUTH ZONES FOR THE EARLY
EVENING. ALSO...CLOUDS SHOULD DECREASE TO PARTLY CLOUDY LATE
TONIGHT. THESE CHANGES WILL BE REFLECTED IN UPDATED GRIDS...
GRAPHICAL AND TEXT PRODUCTS SHORTLY.

UPDATED FIRST AND SECOND PERIOD NUMBERS...

MCB BB 084/060 085/057 083 300
BTR BB 087/064 085/059 083 300
MSY BB 089/071 087/066 085 220
GPT BB 088/069 084/059 083 320

.NEW...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, May 11, 1:15 PM CDT, 1 hour 4 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
EXTREME SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA...GENERALLY
NORTH OF LINE FROM BATON ROUGE TO PICAYUNE. THE PRIMARY RISK FROM
THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.
THUNDERSTORMS WILL BE ASSOCIATED WITH A COLD FRONT MOVING THROUGH
SOUTHWEST MISSISSIPPI AND CENTRAL LOUISIANA EARLY THIS AFTERNOON.
AS THE COLD FRONT PUSHES SOUTH...THE UPPER LEVEL ENERGY IS EXPECTED
TO PULL TO THE NORTH AND REDUCE THE RISK OF SEVERE THUNDERSTORMS
ACROSS COASTAL MISSISSIPPI AND SOUTHEAST LOUISIANA LATE THIS
AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE AIRMASS WILL BE STABLE AND LESS HUMID MONDAY AND TUESDAY. SOUTH
WINDS WILL RETURN TUESDAY NIGHT CREATING AN UNSTABLE AIRMASS ACROSS
SOUTH MISSISSIPPI AND SOUTHEAST LOUISIANA. SEVERAL UPPER LEVEL
DISTURBANCES ARE EXPECTED TO APPROACH THE AREA FROM THE NORTHWEST
LATE TUESDAY THROUGH EARLY THURSDAY. STRONG THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND AFFECT EXTREME SOUTH MISSISSIPPI...COASTAL
MISSISSIPPI AND PORTIONS OF EAST CENTRAL LOUISIANA NORTH OF LAKE
PONTCHARTRAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORKS AND EMERGENCY MANAGEMENT AGENCIES SHOULD STAY TUNED
FOR THE LATEST DEVELOPMENTS THIS AFTERNOON...IN CASE ACTIVATION
BECOMES NECESSARY.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:09 PM CDTSevere Thunderstorm WarningLIXWilkinson36 min
May 11, 1:25 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.